Institutional members access full text with Ovid®

Share this article on:

GREATER TROCHANTER ENTHESOPATHY: AN EXAMPLE OF "SHORT COURSE RETINOID ENTHESOPATHY": A Case Report1

Stitik, Todd P. MD2; Nadler, Scott F. DO; Foye, Patrick M. MD; Juvan, Luci MD

American Journal of Physical Medicine & Rehabilitation: November/December 1999 - Volume 78 - Issue 6 - pp 571-576
Brief Reports

Irreversible skeletal changes have been described in patients with dermatologic disorders treated with isotretinoin (Accutane), a synthetic vitamin A derivative. Although retinoids were developed to avoid toxicity associated with vitamin A, skeletal lesions and rheumatologic consequences are possible hazards of isotretinoin treatment. Enthesopathy is one of the potential musculoskeletal sequelae and is characterized by pathologic, sometimes painful changes at the insertion sites (entheses) of tendons, ligaments, and articular capsules into bone. We report a patient who was referred secondary to an extended history of bilateral hip region pain. She was subsequently found to have a greater trochanteric enthesopathy. A detailed patient history revealed past use of Accutane for cystic acne. The subsequent treatment course, including medications, corticosteroid injections, physical therapy, and activity modifications, is described and the pertinent literature is reviewed. We believe that patients who are prescribed isotretinoin should be warned about this potential pathologic condition at the initiation of treatment and that physicians who are treating patients with a history of Accutane use should be suspicious of underlying enthesopathies as the etiology behind pain of musculoskeletal origin.

1 From the Department of Physical Medicine and Rehabilitation, UMDNJ-New Jersey Medical School, West Orange, New Jersey.

2 All correspondence and requests for reprints should be addressed to: 90 Bergen Street, Suite 3100, Newark, NJ 07103-2499.

© 1999 Lippincott Williams & Wilkins, Inc.